News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Topical NSAID use after gastric bypass (roux-en-y)


 BiggieD - Wed Dec 31, 2008 10:26 pm

I will be having the roux-en-y gastric bypass procedure soon. I use NSAIDs for orthopedic issues, some of which will not be corrected just by weight loss (torn cartilage in knee, chronic back pain, plantar fasciitis). While Tylenol will help with the pain, it will do nothing for the swelling and inflammation I have. I’m well aware of the risks with oral NSAIDs after the surgery and can easily understand the issues there. I have heard of a topical NSAID called Voltaren which gives an indication that there are still gastric risks with its use and I am wondering why. I don’t understand the mechanisms of a topical product increasing the risks of ulcers. Any help in explaining that is appreciated.
 John Kenyon, CNA - Fri Jan 02, 2009 9:52 pm

User avatar HI there -

This does present something of a dilemma for you, because Voltaren gel patches cause the active ingredients to be absorbed through the skin, and so into the capillaries, which of course place it, ultimately, in the bloodstream. While this would seem to be less a threat to the digestive tract, only part of the irritation problem arises from direct (from the inside) irriation; the other part comes from the fact that the drug is absorbed (one way or the other) into the bloodstream and eventually to the mucosa of the GI tract. While this is probably a lot less likely to cause problems in normal situations, it is definitely a factor to be considered in your case.

There is one medication I'm aware of, which I don't think is available in the US, but is approved for use in Great Britain and Canada, called Pennsaid (brand name), and which is considered to be much more safe than other NSAIDs when applied topically for some reason. There seems to be no information about studies of it in the US more recently than 2005, in case that's where you're located. If you're in GB or Canada, this may well be the solution to your problem.

There should be other approaches to this problem, since it's likely to be a fairly common one, and you might want to discuss this with an orthopedist or even a pharmacist to find out if there's any alternative therapy that might work for you during the healing period.

I hope this is helpful to you. Best of luck with this and please follow up here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here